How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I took the drug abilify and now I am addicted to gambling.

Customer Question

I took the drug abilify and now I am addicted to gambling. Is this the cause of my gambling because it started at the same time.
Submitted: 1 year ago.
Category: Mental Health
Expert:  abray1115 replied 1 year ago.
Hello!
Are you bipolar by chance ? Gambling behavior tends to be associated with bipolar more frequently. The manic phase in particular is associated with high risk and addictive type behaviors.
Take it up with your psychiatrist. I do not think Abilify is to blame for your gambling but it sounds that you need help with better control of your psychological condition.
I think both counseling and good medication management will be needed in your case.
I hope that this is helpful for you.Let me know if you have further questions or discussion.I will be happy to get back with you!
If my answer has been helpful and to your satisfaction then please remember to leave positive feedback.Thank You and Best Regards,
Anthony Bray MD
Expert:  Dr. Z replied 1 year ago.
Hello I would like to offer a different point of view than the previous expert. Abilify has been shown in certain case reports to cause pathological gambling in patients due to its dopamine agonist properties. Here are a couple of those case reports
http://www.sciencedirect.com/science/article/pii/S0306460313003754
http://bjp.rcpsych.org/content/199/2/158
So far there has not been a definitive study to state that Abilify will cause compulsive gambling, but the evidence from the case reports warrants concern and precautions for those that have a history of gambling or a sudden increase in gambling behavior since taking Abilify.
I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

Related Mental Health Questions